- 16 replies
- 54619 views
- 7 followings
Eliquis and arthritis pain reliefI was on Meloxicam for arthritis pain and it was working very well. Then I had my first and so far only episode of afib, although I’ve previously had two ablations, one for right ventricular outflow track tachycardia and one for SVT. EP moved me from Xarelto that ER doc started me on to Eliquis because he said it was okay with Meloxicam. Pharmacist disagreed and wouldn’t fill it. Arthritis doc changed Meloxicam to Celebrex because she thought it more compatible with blood thinners. Pharmacist again disagreed and said no NSAID should be taken while on Eliquis, only Tylenol. Well Tylenol just doesn’t cut it. What do other arthritis patients on Eliquis do?
Rocketritch, January 26, 2018 9:25am ESTI was on Meloxicam for a while as well several years ago. It worked very well for me for about a month. Then I started having regular heart palpitations and affib episodes. They all subsided after I quit taking it.
Jeanamo, January 26, 2018 11:32am ESTHello, Marseawell! I can understand your concern about taking medicines that relieve pain. I have the same problem. However, my EP told me that Tylenol is the only safe thing to take....no NSAIDS while taking an anticogulant. (I take Eliquis). Your pharmacist has to be very knowledgeable about all drug interactions that could be dangerous or have bad side effects when taken together. I think I have read some posts by people on here who are taking Celebrex along with an anticoagulant...but I still think that may be a risky thing to do. Maybe you will get a response in this forum from some of them. Talk to your EP again about it and see what he/she has to say. Perhaps some people can take Celebrex with no adverse interaction...but others may not and it could cause problems. I do not find that Tylenol is very effective as it does not have the anti inflammatory benefits that the NSAIDS do. Hopefully, future research will give us more options while we are taking anticoagulants. Thanks for posting in our group and I hope you will continue to let us know how you are doing.Best wishes to you...Jean (My A-fib Experience Community Leader)
CindyH, January 26, 2018 5:02pm ESTI wasn’t told I could take aleve very occasionally and am on eliquis. Certainly not on a regular basis. Good luck!
Wiggles, January 27, 2018 3:51am ESTReally wonder about this dr. that told you you could take NSAIDS. They are big no-nos from every source I'm familiar with. I had to sign a statement with the dr. that put me on Xarelto testifying that I understood this! The reason, as I understand it, is that if taken on a routine basis can cause bleeding which is very dangerous when on blood thinners. I was told first "take nothing stronger than a baby aspirin" which I later clarified because it was a very vague statement - like OK is a baby aspirin OK on a routine basis or just as a one time thing? Answer was do not take any NSAIDS on a routine basis. I agree Tylenol does little for pain and I do miss being able to take an occasional Aleve for various aches and pains. So....I take a baby aspirin a few times for a minor pain issue.
barbie99, January 27, 2018 8:42am ESTI have been using something called "arthritis strength tylenol". I think it is just a higher dosage and it seems to help a bit. I try to get regular exercise -- walking, water aerobics, etc. I also rub my marijuana balm on my knees and hands on really bad days and nights. Does anyone know if tumeric helps or is safe to use?
Jeanamo, January 27, 2018 9:06am ESTWiggles...my cardiologist has me taking a low dose aspirin along with Eliquis and with my electrophysiologist's approval. He explained that the low dose aspirin acts on the platelets while the Eliquis acts as an anticoagulant in a different way. However, they do NOT prescribe regular dosage aspirin along with Eliquis because of the increased risk of bleeding. All NSAIDs are a "No-No" while taking Eliquis. If you are in doubt about drug interactions, consult with your physician before taking them together. Hope this information helps..Best wishes,Jean(My A-fib Experience Community Leader)
Linda82, January 28, 2018 2:48am ESTMy understanding is that turmeric has blood thinning properties so is a no if on blood thinners
Jeanamo, January 28, 2018 11:36am ESTLinda, I have also heard that turmeric has blood thinning properties and that should be considered when one is taking an anticoagulant. Although turmeric does have other nutritional benefits, I refrain from eating it as much as possible "just in case" it might casue a bleeding problem. I do not have any documentation about this, but probably there is more information to be found on an internet search.Best wishes...Jean(My A-fib Exerience Community Leader)
teenymak, February 8, 2019 7:11pm EST
A dangerous combination
Researchers think that some patients didn’t understand how dangerous taking NSAIDs could be when on anticoagulant therapy.
The study clearly shows that NSAIDs and anticoagulants don’t mix, even in the short-term. Major bleeding events occurred just over one week after patients took an anti-inflammatory drug, and sometimes after just a single dose.
barbara1642, February 9, 2019 7:13am EST
This is one of the worst things about having Afib. For me. I've had back problems/surgerys for over 25 years. Now I've got arthritis in both knees. Bursitis in both hips.
For years I took Celebrex......I was fine. Then I had heart surgery, got Afib, put on Warfarin, then Eliquis, and no more NSAIDs. You'd think by now someone would have invented something compatable.
I take 2 Ultram (Tramadol) 50 mg. + 2 Xtra strength Tylenol. And hope & pray for some relief. I wish I had bought shares in Icy Hot. I also have Lidocaine patches (Rx) for almost daily use. I've also had a series of shots in my back, a few months ago. Did absolutely nothing. A few months ago my knee hurt so badly I could barely walk on it. I begged. And cried. And my doc said OK, 2 Aleeve/day, for 2 days ONLY. Miracle!!!
IF necessary, I'm allowed to do that twice a month. Not one day more.
I know that blood thinners are necessary. I do NOT want a stroke. But the brusing......I've had strangers ask me "are you all right"......my arm look like someone grabbed it and left marks. Last week I had a nodule removed from the crook ? of my elbow. I had to stop eliquis for 2 days. My bruise went from my armpit to my wrist. I didn't clot for 3 days. Now I have a huge lump and don't get the stitches out til Monday.
It's so frustrating. If your arthritis is somewhere flat.....ask your doctor for Lidocaine patches. And use alot of Icy Hot. And a heating pad. Load up your kindle with books. Get comfy on the recliner. And if you think it might help, also ask your doctor for Skelaxin.
Good Luck. 🍺